Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Morristown, TN

March 18, 2013Hamilton County, Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 18, 2013, 3:48 PM EDT for Hamilton County, Marion County, Tennessee. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2013, 3:48 PM EDT (19:48 UTC)
Expired
Mar 18, 2013, 4:30 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hamilton County, TN, Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 4:00 PM EDTTSTM WND DMGChattanooga, TNA FEW TREES DOWN AROUND THE CHATTANOOGA AREA.
Mar 18, 4:05 PM EDTHAIL 0.75Chattanooga, TNDIME SIZE HAIL REPORTED IN DOWNTOWN CHATTANOOGA.
Mar 18, 4:15 PM EDTHAIL 0.88Ooltewah, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 9:09 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS54 KMRX 181948
SVRMRX
TNC065-115-182030-
/O.NEW.KMRX.SV.W.0009.130318T1948Z-130318T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EDT MON MAR 18 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE...
  EASTERN MARION COUNTY IN EAST TENNESSEE...

* UNTIL 430 PM EDT/330 PM CDT/

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF LOOKOUT MOUNTAIN...OR 9 MILES NORTHWEST OF
  ROSSVILLE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CHATTANOOGA...LOOKOUT MOUNTAIN...SIGNAL MOUNTAIN...HARRISON...RED
  BANK...EAST BRAINERD...OOLTEWAH AND COLLEGEDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3514 8547 3516 8504 3498 8502 3498 8548
TIME...MOT...LOC 1948Z 272DEG 30KT 3504 8540

$$

DGS
1 follow-up statement
384 
WWUS54 KMRX 182006
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT MON MAR 18 2013

TNC115-182016-
/O.CAN.KMRX.SV.W.0009.000000T0000Z-130318T2030Z/
MARION TN-
306 PM CDT MON MAR 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY IS
CANCELLED...

THE STORMS HAVE EXITED THE COUNTY.

&&

LAT...LON 3515 8528 3516 8504 3498 8502 3498 8541
TIME...MOT...LOC 2006Z 272DEG 34KT 3509 8517 3498 8521

$$

TNC065-182030-
/O.CON.KMRX.SV.W.0009.000000T0000Z-130318T2030Z/
HAMILTON TN-
406 PM EDT MON MAR 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR HAMILTON COUNTY...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM HARRISON TO 6 MILES SOUTH OF 
CHATTANOOGA...AND WERE MOVING EAST AT 40 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3515 8528 3516 8504 3498 8502 3498 8541
TIME...MOT...LOC 2006Z 272DEG 34KT 3509 8517 3498 8521

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:12 PM EDT, 36 minutes earlier.

Area forecast discussion, Mar 18, 3:12 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT MON MAR 18 2013

.SHORT TERM /TONIGHT AND TUESDAY/...
THIS AFTERNOON...SHOWERS AND THUNDERSTORMS CONTINUE TO OVERSPREAD
THE AREA AHEAD OF A COLD FRONT THAT IS SLOWLY MOVING TOWARD THE
SOUTHERN APPALACHIANS.T HE REMNANTS OF A LINE OF THUNDERSTORMS IS
CONTINUING TO HOLD TOGETHER ACROSS EASTERN MIDDLE TN AND NORTHERN
AL...AND WILL CONTINUE TO APPROACH THE CUMBERLAND PLATEAU BY THE
LATE AFTERNOON. GIVEN SOME MODEST ELEVATED INSTABILITY ACROSS
SOUTHERN PLATEAU/SOUTHEAST TN AND SOUTHWEST NC...A COUPLE OF STORMS
COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY
THREAT. A WEAK WARM FRONT IS DRAPED ACROSS THE SOUTHERN VALLEY
WHICH COMBINED WITH SOME DECENT LOW-LEVEL HELICITY VALUES AND LOW-
LEVEL WIND SHEAR COULD HELP PRODUCE A BRIEF TORNADO AS
WELL...THOUGH DAMAGING STRAIGHT LINE WINDS AND PERHAPS SOME SMALL
HAIL WILL BE THE PRIMARY THREATS. NORTH OF THIS BOUNDARY...THE
ATMOSPHERE IS MORE STABLE...AND THOUGH ELEVATED STORMS ARE EXPECTED
FOR THE REMAINDER OF THE AFTERNOON...THE OVERALL SEVERE THREAT IS
CERTAINLY DIMINISHED FURTHER NORTH.

WITH INSTABILITY DECREASING AFTER SUNSET...THE SEVERE THREAT WILL
DIMINISH AREAWIDE...BUT SHOWERS AND SOME ISOLATED STORMS WILL
CONTINUE INTO THE EVENING AND OVERNIGHT HOURS AS STRONG LIFT AHEAD
OF THE FRONT WILL CONTINUE TO GENERATE THIS ACTIVITY. THUS HAVE
GONE CATEGORICAL POPS AREAWIDE THROUGH 06Z...BEFORE DIMINISHING
THEM FROM WEST TO EAST BETWEEN 06Z TO 12Z AS THE COLD FRONT MOVES
THROUGH. SOME GUSTY WINDS /MAINLY GRADIENT IN NATURE/ WILL STILL BE
POSSIBLE ALONG/AHEAD OF THE FRONT OVERNIGHT GIVEN THE STRONG JET
DYNAMICS ASSOCIATED WITH THIS STORM SYSTEM. BY TUESDAY MORNING...
CLEARING WILL OCCUR AND TEMPERATURES WILL BE LOWER AS COLDER AND
DRIER AIR FILTERS INTO THE AREA FROM THE NORTHWEST.

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
A SHORTWAVE TROUGH ROTATES AROUND THE CLOSED UPPER LOW OVER THE
UPPER GREAT LAKES...WITH THE CHANNELED VORT MAX SKIRTING OUR
NORTHERN SECTIONS WEDNESDAY. THOUGH MOISTURE IS LIMITED...COOL
MIDLEVEL TEMPS SHOULD PRODUCE SOME INSTABILITY FOR ISOLATED TO
SCATTERED SHOWERS IN THE AFTERNOON AND EVENING. A DEEP NW FLOW
BEHIND THE TROUGH BRINGS COLDER AIR IN WEDNESDAY NIGHT AND
THURSDAY...WITH TEMPERATURES WELL BELOW NORMAL.

POSITIVE THETA-E ADVECTION WILL RETURN TO THE AREA ON FRIDAY AS A
LOW PRESSURE SYSTEM DEVELOPS OVER TX/OK. THE ECMWF AND GFS HAVE SOME
TIMING AND POSITION DIFFERENCES WITH THIS SYSTEM...WITH THE ECMWF
BEING THE FASTER OF THE TWO AND FARTHER SOUTH WITH THE 850 MB LOW
PLACEMENT. NEITHER MODEL HAS STRONG SYNOPTIC FORCING AS THE
MID/UPPER FLOW IS SOMEWHAT ZONAL UNTIL SUNDAY...SO CONFIDENCE IS
LOW. BOTH MODELS HAVE SOME TIMING OVERLAP WITH THEIR PRECIP
DEPICTIONS FRIDAY NIGHT/SATURDAY...AND THIS IS THE TIME PERIOD OF
GREATEST GFS ENSEMBLE MEAN PRECIP AS WELL...SO WILL RAISE POPS A BIT
IN THESE PERIODS TO A HIGH CHANCE. MODEL DISPARITIES PREVENT LIKELY
POPS AT THIS TIME. LOW TO SLIGHT CHANCE POPS CONTINUE IN NORTHERN
AREAS THROUGH SUNDAY NIGHT AS THE UPPER LOW TRACKS ACROSS THE OHIO
VALLEY. WILL START MONDAY DRY AS SHOWN BY THE GFS...WITH BELOW
NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             42  59  36  59  29 /  90  10   0  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  40  56  33  56  27 /  90  10   0  20  10
OAK RIDGE, TN                       40  55  32  57  27 /  90  10   0  20  10
TRI CITIES AIRPORT, TN              38  51  27  49  24 /  90  10  10  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AMP/DGS
Hazardous weather outlook, Mar 18, 9:18 AM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
918 AM EDT MON MAR 18 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191330-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
918 AM EDT MON MAR 18 2013 /818 AM CDT MON MAR 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL MOVE THROUGH THE TENNESSEE VALLEY TODAY.
THUNDERSTORMS WILL BE LIKELY...WITH SOME OF THEM POTENTIALLY
BECOMING STRONG TO SEVERE. THE AREAS MOST AT RISK FOR SEVERE
WEATHER WILL BE LOCATIONS ALONG THE CUMBERLAND PLATEAU AS WELL AS
CENTRAL EAST TENNESSEE...SOUTHEAST TENNESSEE...AND EXTREME
SOUTHWEST NORTH CAROLINA. THE PRIMARY THREAT FROM THESE STORMS IS
EXPECTED TO BE DAMAGING WINDS...BUT A BRIEF LOCALIZED TORNADO
CANNOT BE RULED OUT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE CUMBERLAND PLATEAU
UNTIL 4 PM EDT OR 3 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

In the hours before

Special weather statement, Mar 18, 2:53 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT MON MAR 18 2013

TNZ098-181945-
MARION TN-
153 PM CDT MON MAR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 245 PM CDT...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST
OF SEWANEE TO 30 MILES WEST OF BRIDGEPORT...AND MOVING EAST AT 50
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...SOUTH
PITTSBURG...ORME...MARTIN SPRINGS...POWELLS CROSSROADS AND HALETOWN
(GUILD).

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Special weather statement, Mar 18, 3:22 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT MON MAR 18 2013

TNZ081>083-098-099-182000-
BLEDSOE TN-HAMILTON TN-MARION TN-RHEA TN-SEQUATCHIE TN-
222 PM CDT MON MAR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...BLEDSOE...
SEQUATCHIE AND RHEA COUNTIES UNTIL 300 PM CDT/400 PM EDT/...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITWELL...OR 12 MILES SOUTHWEST OF
DUNLAP...MOVING EAST AT 45 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...
SODDY-DAISY...CARTWRIGHT...BRAYTON...SALE CREEK AND GRAYSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Special weather statement, Mar 18, 3:37 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT MON MAR 18 2013

TNZ098-099-182015-
HAMILTON TN-MARION TN-
337 PM EDT MON MAR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND HAMILTON COUNTIES
UNTIL 415 PM EDT/315 PM CDT/...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF JASPER...MOVING EAST AT 45 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA...LOOKOUT
MOUNTAIN...SIGNAL MOUNTAIN...HARRISON...RED BANK...MIDDLE VALLEY...
EAST BRAINERD...OOLTEWAH AND COLLEGEDALE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:14 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.